People with HIV may experience undesired weight loss due to the effects of the HIV infection or as a side effect of HIV medication. Losing too much weight can be harmful. A range of dietary changes and treatments can help with weight gain.
People may also refer to severe unwanted weight loss with HIV as HIV wasting syndrome.
Treatments such as dietary changes, exercise to build muscle mass, and medications can all help people gain weight and prevent losing weight.
In this article, we look at causes, prevention, and treatments for HIV weight loss. We also explore whether weight loss is ever safe for people with HIV.
There are many reasons why people with HIV may experience unwanted weight loss. Possible causes include:
OIs may cause weight loss in people with HIV. Effective HIV treatment means there are now
Nutrient deficiencies and low calorie intake
HIV weight loss may be due to nutritional deficiencies or not taking in enough calories, which can happen as a result of:
- neurologic disease, which may affect food intake or perception of hunger
- food insecurity due to psychosocial or financial issues
- malabsorption of nutrients due to nausea or diarrhea
- problems with the mouth or OIs making it more difficult to chew or swallow
- gastrointestinal issues, which may affect the absorption of nutrients or make people feel full more quickly
- changes to metabolic demands
- cytokine dysregulation, which is a change in proteins involved in cell signaling
- hormonal changes
Resting energy expenditure (REE) is the rate at which people burn calories when resting. In people with HIV who do not receive treatment, REE is roughly
Mental health conditions
- the stress of living with a chronic condition
- stigma associated with HIV
- difficulty accessing healthcare or mental health services
- loss of social support or employment
- managing HIV treatments or side effects of medication
Mental health conditions such as depression may cause people to lose their appetite or enjoyment of food.
Certain HIV medications may cause people to lose their appetite, change how food tastes, or affect how the body absorbs nutrients.
Some may also cause fatigue, which may make preparing meals and eating regularly more difficult.
People may gain fat in areas such as:
- the abdomen
- at the back of the neck, between the shoulders
- the breasts
People may lose fat in areas such as the following:
- arms and legs
However, lipodystrophy is much less of a concern for people receiving treatment for HIV with new medications than it may have been previously.
Another 2020 article suggests that people with HIV who receive antiretroviral treatment gain weight faster than HIV-negative people. Gaining excess weight could have negative health consequences, as having obesity increases a person’s risk for:
Unless people are underweight, it is advisable for them to aim to minimize any weight gain while taking antiretroviral medication.
If people carry excess weight or have obesity, losing a certain amount of weight may be healthy. People can talk to their care team about the safety of losing weight with HIV.
A healthy, nutritious diet is important in helping to prevent unwanted weight loss with HIV. People with HIV may need a diet that is higher in calories and protein than people without HIV. This can help prevent the loss of muscle mass.
People may want to add the following foods to their meals to increase protein intake:
- peanut butter or other nut butters
- legumes, such as beans and peas
- cottage or shredded cheese
- protein shakes and milkshakes
- nuts and seeds
- fish, such as canned tuna
People can add moderate amounts of the following foods to increase calorie intake:
People can also increase their intake of carbohydrates and starches, such as:
The following tips may also help people to improve appetite and prevent unwanted weight loss while living with HIV:
- doing resistance and weight lifting exercise to build and maintain muscle mass
- making food enjoyable and tasty to eat
- eating smaller meals more frequently throughout the day, rather than larger ones
- drinking high-calorie protein shakes between meals
- avoiding citrus, spicy, or very hot or cold foods if the mouth is sore
- eating bland foods for an upset stomach
People may also want to work alongside their care team to work out a diet and exercise regime to maintain a healthy weight.
Treatment for HIV weight loss may include the following:
- appetite stimulant medication
- anabolic agents, such as testosterone or human growth hormone, to increase weight gain
- anti-nausea medication
- cytokine production modulators, such as thalidomide, but only in rare cases due to side effects
If a medical professional suspects HIV medications are causing unwanted weight loss or gain, they may suggest a change in medication.
Where a mental health condition is affecting appetite, treating the condition may help. People can talk to their care team about their mental health and discuss treatment options.
If people have lipodystrophy, they can discuss treatment options with a doctor. Treatments for this may include:
- switching HIV medication
- dietary changes
- regular exercise
- medications to reduce lipodystrophy
- surgical removal of fat
- injectable facial fillers
People with HIV may have unwanted weight loss for several reasons, such as opportunistic infections, hormonal and metabolic changes, or side effects of HIV medication.
Emotional factors, financial factors, and mental health conditions can also play a role in access to food or loss of appetite.
Increasing calorie and protein intake, exercising to build muscle, and taking certain medications can all help to prevent unwanted weight loss.